Dense Fog, Sauk
- When
- May 9, 10:00 PM CST to May 10, 7:00 AM CST
- Where
- Sauk forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
After widespread rain on May 9th, the ground was left saturated during the morning hours of the 10th. Clear skies and light south winds allowed for strong radiational cooling which promoted the development of dense fog across south-central and southeast Wisconsin.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
After widespread rain on May 9th, the ground was left saturated during the morning hours of the 10th. Clear skies and light south winds allowed for strong radiational cooling which promoted the development of dense fog across south-central and southeast Wisconsin. Visibilities fell to less than 1/4 mile with some locations dropping to near zero. A person was killed (indirectly-related to dense fog) after colliding their vehicle with a train near Watertown in Dodge County. Visibility was near zero at that time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 9, 1:00 PM CST, 9 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT TUE MAY 9 2006 .DISCUSSION...FCST FOCUS ON PCPN THIS EVENING AND THEN AGAIN... WELL...THROUGH THE REMAINDER OF THE FCST. RAIN OVER THE CWA IN ASSOCIATION WITH EXISTING THETA-E RIDGE AND ADVECTION...IN COMBINATION WITH A SLIGHTLY BETTER THAN PROGD H5 S/W. NAM/GFS DON/T SEEM TO DO THIS S/W JUSTICE GIVEN THE SOLID LOOK TO IT ON SATELLITE IMAGERY. RUC HAS PICKED UP ON IT AND MATCHES SATELLITE WELL. HAVEN/T SEEN ANY LIGHTNING STRIKES FOR SOME TIME... BUT WILL KEEP A MENTION IN THE EAST THIS EVENING. LOOKS LIKE ONCE THE THETA-E AXIS AND S/W SHIFT E OF THE CWA EARLY THIS EVENING...THE PCPN SHOULD END WITH FOG A THREAT LATER ON TONIGHT WITH DIMINISHING BNDRY LYR WINDS. DRY AIR WRAPPING INTO THE AREA IN THE WAKE OF THIS FIRST S/W COULD SCOUR OUT THE CLOUDS SOME WITH A LITTLE SUNSHINE FOR TOMORROW MORNING. H8 TEMPS MAINTAIN HIGH LEVELS AND WITH THE UPR LEVELS COOLING DOWN A TAD IN RESPONSE TO DIGGING UPR LEVEL LOW...COULD SEE ENUF AFTN INSTABILITY TO GENERATE SHOWERS OR AN ISOLATED THUNDERSTORM. AS UPR LOW IS DROPPING THROUGH MN INTO IA WED NGT AND THU...A STRONG S/W ROTATES UP THE OHIO VALLEY INTO MI SPARKING RAPID SFC CYCLOGENSIS. THAT S/W EVENTUALLY PHASES WITH THE UPR LOW AND IT ROTATES OVR THE GREAT LAKES INTO EARLY NEXT WEEK. WITH RESPECT TO THE DEEPING SFC LOW ON THURSDAY...THE NAM LOOKS UNREASONABLE IN ITS STRENGTH. GRANTED THE UPR JET IS A VERY CLASSIC COUPLED JET SUPPORTING VERY DEEP AND STRONG UVV...BUT THE STRENGTH OF THE CORRESPONDING SFC LOW LOOKS UNREASONABLE. THE GFS LOOKS BETTER IN STRENGTH...BUT APPEARS TO LIFT IT TOO FAR NORTH. THE UKMET LOOKS LIKE A GOOD COMPROMISE. NEW ECMWF LOOKING SIMILAR TO NAM SOLUTION W.R.T. POSITION...BUT A LITTLE WEAKER. WHATEVER THE FINAL SOLUTION...LOOKS COLD AND WET ON THURSDAY INTO THURSDAY NIGHT...WITH DIMINISHING POP CHCS FRIDAY INTO THE WEEKEND. ADDITIONALLY...COLD AIR WILL PLUNGE SOUTH MAKING FOR UNSEASONABLY COOL WEATHER THURSDAY THROUGH SATURDAY WITH MODERATION LATE IN THE WEEKEND INTO EARLY NEXT WEEK. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 501 AM CDT TUE MAY 9 2006 WIZ046-047-051-052-056>060-062>072-101015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 501 AM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LMZ643>646-665-101015- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 501 AM CDT TUE MAY 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. HENTZ
The national radar mosaic for the moment the first event began.
18 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509297, 5509298, 5509299, 5509300, 5510775, 5510776, 5510777, 5510778, 5510779, 5510780, 5510781, 5510782, 5510783, 5510784, 5510785, 5510786, 5510787, 5510788.